Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Losing hair at rapid rate -- is this HIV related?
Sep 6, 2000

I was diagnosed HIV positive two months ago. Since that time I have been losing hair at an astounding rate. I've always had a full head of hair without the scalp visible when combed back. Since my diagnosis, I can't take a shower in the morning without clearing the drain so the tub will drain.

My nurse says this my be stress, but she suggested the doctor test me for a thyroid irregularity. I'm 42, with a viral load of 9,000 and a CD4 of 450. Not on medication yet. What do you think of my thinning forest?

Response from Dr. Pavia

Well, this is an interesting one, although maybe you'd rather not be "interesting" and rather have your hair. There is some feeling that treatment may accelerate hair loss, and I have seen what seems to be accelerated hair loss with indinavir (crixivan). None of this is fully proven, but you are not on treatment yet, so it is not drug related. In the "old days" before we had treatment, we did not see a lot of rapid hair loss, and it was not felt to be a direct effect of HIV.

Thyroid disease is one of the most common medical causes of hair loss (alopecia if you want to use the $10 dollar medical term) and getting thyroid studies is a great idea. Low testosterone levels are common in HIV but it is usually high testosterone that is associated with hair loss. Fungal infection of the scalp can cause hair loss, although it is usually patchy, rather than generalized thinning. Stress clearly causes accelerated but usually temporary hair loss. You have good reason to be under stress.

There are a variety of other treatable causes of hair loss. Dermatologists are usually the most knowledgeable about diagnosing them. Try and get a referral to an HIV-knowledgable dermatologist. If there is no specific diagnosis, you can discuss how you feel about the available treatments, propecia and rogaine with your doc.

Good luck with the forestry

ATP

Andrew T. Pavia, M.D.



Previous
dosage of amprenavir and ritonavir
Next
alternative treatments for K.S.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement